Kansas, 2020Winter Weather in Kansas, February 24 to 25, 2020
February 24 to 25, 2020 · NWS GLD · 6 events in 6 counties and zones
Between the afternoon hours on February 24th and the evening of February 25th, a system brought snow and gusty winds to northwest Kansas. While snowfall accumulation was not significant, snow caused roadways to become slick throughout northwestern Kansas leading to several accidents.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Between the afternoon hours on February 24th and the evening of February 25th, a system brought snow and gusty winds to northwest Kansas. While snowfall accumulation was not significant, snow caused roadways to become slick throughout northwestern Kansas leading to several accidents. Several snow squall warnings were issued due to brief periods of blowing snow leading to reduced visibilties associated with a heavy band of snow moving from north to south across northwest Kansas and far east-central Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 24, 2:34 PM CST, 26 minutes earlier.
Area forecast discussion, Feb 24, 2:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
134 PM MST Mon Feb 24 2020
.UPDATE...
Issued at 1136 AM MST Mon Feb 24 2020
Update to forecast for NE Colorado due to the quick changeover to
snow as the frontal boundary pushes eastward. Temps are going
from the 40s into the 30s. AKO web cam showing a burst of snow in
the enhanced portion of the band of precip with the front, and
expect that for portions of the CWA over the next hour or so.
Special Wx Statement out to cover reduced visibility/potentially
hazard travel.
&&
.SHORT TERM...(Today through Wednesday night)
Issued at 235 AM MST Mon Feb 24 2020
The primary forecast concerns are wind over the next couple of
days along with the possibility of the area receiving a wintry mix
of precipitation.
A couple of cold fronts push across the central High Plains region
Today and again on Tuesday as a couple of short waves rotate
through the base of the deepening upper trough on the east side of
the Rockies. The surface low centers remain well south and east of
the forecast area while surges of cold air push through the
region. These front and cold surges will bring a chance of
precipitation to the area late today and overnight with a second
chance of precipitation during the day on Tuesday.
The initial chance of precipitation today may start out as a mix
of rain and snow, but is expected to be mostly all rain as
temperatures rise above freezing. Precipitation lingering in the
northeastern portions of the forecast area tonight will change to
light snow as temperatures drop below freezing. The second front
and surge of cold air moving into the region on Tuesday will keep
temperatures below freezing through the day for much of the area,
so expect mainly light snow with the southern and eastern sections
to see a mix of rain and snow during the afternoon on Tuesday as
highs reach above freezing. Total snowfall accumulations between
today and Tuesday will range from a Trace near I-70 to around one
inch near McCook. Areas south of I-70 will see only very light
rain and snowfall with little to no accumulations.
The upper trough moves over the Mississippi valley region on
Wednesday with northwest flow aloft over the central High Plains
that will push the colder air out of the region. Even though early
morning low temperatures Wednesday morning will range from 10
degrees over eastern Colorado to the upper teens over central
Kansas, high temperatures by Wednesday will be back up into the
40s with dry conditions.
.LONG TERM...(Wednesday through Monday)
Issued at 133 PM MST Mon Feb 24 2020
Quiet and dry conditions are expected for much of the extended
forecast. The forecast starts out with northwest flow aloft over
the Tri-State area as an upper level trough moves eastward into
Missouri and an upper ridge builds over the Western U.S. High
temperatures Wednesday will range from the upper 30s in the
eastern part of the area to the low 49s in extreme Southwestern
Nebraska, Eastern Colorado, and Northwestern Kansas.
Temperatures will start a gradual warming trend through the weekend
as the ridge moves into the Central High Plains. High
temperatures will return to the low to mid-50s on Friday,
potentially reaching the 60s on Saturday and Sunday. Lows will be
in the upper teens to low 20s on Thursday morning, returning to
the upper 20s to low 30s on Sunday morning.
Model guidance is showing the possibility of an upper trough
beginning to move into the region on Monday. Put in low PoPs for
the day as there may be a potential for some moisture. With this
being day seven, a lot can and likely will change.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1037 AM MST Mon Feb 24 2020
Main concerns for the forecast period for both
terminals(KGLD/KMCK), will be strong NNW winds and timing of
expected rain/snow as wx system traverses the area. MVFR rain is
possible from 20z this afternoon into this evening. Around 5sm
for visibility and ceilings will range from OVC030-060. Lowest
conditions for KMCK. From 12z Tuesday onward, light snow with
ceilings at least OVC020 will develop. Timing of onset still low,
but for now have have 6sm as a reduction...but could be lower.
Winds for KGLD, WSW 10-20kts thru 20z, then NNW 15-25kts w/ gusts
to 40kts. Blowing snow may be of concern towards the end of the
forecast period, but with onset timing a concern, will focus that
on next taf issuance.
Winds for KMCK, W around 10kts thru 21z, then NW 15-30kts.
Blowing snow may be of concern towards the end of the forecast
period, but with onset timing a concern, will focus that on next
taf issuance.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...JN
SHORT TERM...LOCKHART
LONG TERM...AW
AVIATION...JN
Hazardous weather outlook, Feb 24, 10:49 AM CST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
949 AM MST Mon Feb 24 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
949 AM MST Mon Feb 24 2020 /1049 AM CST Mon Feb 24 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Northwest winds will gust up to 45 mph mainly this afternoon, along
with a few light rain and snow showers in the wake of a cold front
moving across the area today. Little to no accumulation is expected.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
Strong winds will continue on Tuesday with sustained northwest to
north winds around 30 mph with gusts approaching 50 mph. Light snow
will move across the area with the next surge of cold air with total
accumulations remaining less than one inch north of Interstate 70.
South of Interstate 70, little to no accumulation is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Feb 24, 12:19 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
1119 AM MST Mon Feb 24 2020
COZ090>092-242000-
Yuma County-Kit Carson County-Cheyenne County-
Including the cities of Yuma, Wray, Burlington, Arapahoe,
and Cheyenne Wells
1119 AM MST Mon Feb 24 2020
...REDUCED VISIBILITY IN SNOWFALL IN NORTHEAST COLORADO...
A cold front moving through northeast Colorado is producing a
quick rain to snow scenario as temperatures go from the 40s into
the 30s. Snowfall could result in visibility down to at least a
mile at times, causing a potential travel hazard through at least
100 pm. Those traveling on area roadways should use caution
during this time and slow down.
JN
Winter Weather, Thomas
- When
- February 24, 3:00 PM CST to February 25, 5:00 PM CST
- Where
- Thomas forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- 911 Call Center
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Two accidents were reported. One accident occurred on Interstate 70 with one injury at 2158Z on February 25th, 2020. A slide off was also reported on Highway 24, east of Goodland, Kansas.
Winter Weather, Gove
- When
- February 24, 4:30 PM CST to February 25, 3:00 PM CST
- Where
- Gove forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Camper was damaged due to vehicle accident at Park exit on Interstate 70 at 2241Z on February 25th, 2020.
Winter Weather, Norton
- When
- February 24, 4:30 PM CST to February 25, 1:30 PM CST
- Where
- Norton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
There was a rollover accident at Highway 36 and CR E2. No injuries reported.
Winter Weather, Cheyenne
- When
- February 25, 1:15 AM CST to 4:30 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Multiple minor accidents along US Highway 36 due to blowing snow and poor visibility reported at 1900Z. Snow squall conditions occurred between 1502Z and 1615Z as less than quarter mile visibility due to heavy blowing snow was reported in Saint Francis, Kansas.
Winter Weather, Sherman
- When
- February 25, 2:30 AM MST to 4:00 PM MST
- Where
- Sherman forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
An accident along Interstate 70 just east of Goodland, Kansas due to blowing snow was reported at 1845Z. Snow squall conditions were presumed to have occurred between 1443Z and 1657Z due to proximity to counties meeting criteria and radar signatures. The snow squall conditions were due to a slow moving band of heavier snow that led to near-blizzard conditions for less than 3 hours.
Winter Weather, Wallace
- When
- February 25, 9:10 AM MST to 9:57 AM MST
- Where
- Wallace forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Snow squall conditions were presumed to have occurred based on proximity to other counties meeting criteria as well as radar signatures.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Dakota, February 24 to 25, 202022 events
- Flash Flooding and Flooding in Puerto Rico, February 24, 202010 events
- Flooding in Missouri, February 24 to 25, 20208 events
- Blizzard and Heavy Snow in Wyoming, February 24 to 25, 20207 events
- Winter Storm and Winter Weather in Wyoming, February 24 to 25, 20206 events
- High Wind in Utah, February 24, 202057 kt wind · 5 events
- Heavy Snow in Alaska, February 24 to 27, 20204 events
- Heavy Snow in Kansas, February 24 to 25, 20204 events
- Heavy Snow in Nebraska, February 24 to 25, 20204 events
- High Wind in Wyoming, February 24, 202060 kt wind · 1 event
- High Wind in Wyoming, February 24 to 25, 202051 kt wind · 1 event
- Heavy Snow in Montana, February 24, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874009, 874004, 874006, 874002, 874008, 877280.